Stressed, students pop ‘memory’ pills
In a bid to improve her memorising skills, Class 10 student Shikha Mehta, 15, takes a ‘memory-enhancing’ serum thrice a day a day. Panna Munyal reports.mumbai Updated: Feb 24, 2012 01:38 IST
In a bid to improve her memorising skills, Class 10 student Shikha Mehta, 15, takes a ‘memory-enhancing’ serum thrice a day a day.
The medicine, recommended by an aunt, apparently helped Mehta’s older sister earlier but, “it is not working for me even though I have been taking it for a month,” said the Convent Girls’ High School student. “There have been no side effects, and my mother wants me to continue taking it, so I guess there’s no harm.”
Medical experts beg to differ. “There is no evidence that popping pills impacts memory. Using prescription drugs without expert advice can lead to other medication usage,” said Dr Samir Parikh, chief psychiatrist, department of mental health and behavioural sciences, Max Healthcare.
Shruti Jha, a Class 10 student of Thane’s Jyoti English High School, says: “My mother gave me a tablet for a week, but it gave me some gastric problems. Now she gives me two glasses of milk mixed with an Ayurvedic powder to sharpen my memory.”
“I switched to the powder as my doctor said it would have no side effects. My brother-in-law had taken Adderall, which I gave Shruti, but it did not suit her,” said Ketaki, her mother.
Some students do need medication, said Dr Yusuf A Matcheswalla, psychiatrist and child guidance counsellor, JJ Hospital.
“I evaluate the students and prescribe Ayurvedic medicines proven to improve concentration and lessen stress. As long as these are bought from authentic pharmaceutical companies, there are no side effects.”
Staying up all night and eating junk food are some other activities students indulge in. “I have formed an anti-sleep group with a friend – we study together and let each other take 30 minute naps thrice during the night. I also take energy drinks to stay awake,” said Dia Bakshi, a Class 12 commerce student of Bhavan’s Junior College.